Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 482, NWS Norman, OK

June 14, 2009Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 14, 2009, 7:41 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 7:41 PM CDT (00:41 UTC)
Expired
Jun 14, 2009, 8:45 PM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1846 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:45 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 14, 6:45 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT SUN JUN 14 2009

THUNDERSTORMS AGAIN TO THE SW OF THE FORECAST MOVING NE. WILL BRING
TEMPO CONDITIONS INTO SW TAF SITES THIS EVENING AND THEN SPREAD NEWD
LATER TONIGHT. EXPECT FEWER LOWER CLOUDS MONDAY MORNING AS SURFACE
BOUNDARY LIFTS INTO NORTHERN OK AND INCREASING SOUTHERLY WIND
PREVAILS.

&&

PREV DISCUSSION... /ISSUED 303 PM CDT SUN JUN 14 2009/

.DISCUSSION...
OUTFLOW BOUNDARIES WERE LOCATED ACROSS PARTS OF SOUTHERN OKLAHOMA
THIS AFTERNOON WITH THE BEST SURFACE BASED CONVERGENCE LOCATED
OVER SOUTH CENTRAL INTO SOUTHEAST OKLAHOMA. ALTHOUGH THE AIRMASS
IS CURRENTLY NOT AS WILDLY UNSTABLE AS IT HAS BEEN THE PAST COUPLE
OF DAYS... IT IS STILL RESPECTABLE ESPECIALLY ACROSS SOUTH CENTRAL
OKLAHOMA WHERE 100 MB MIXED LAYER CAPE WAS ABOUT 2000-3000 J/KG.
SHOWERS AND T-STORMS MOVING THROUGH THE CWA DURING THE DAY HAVE
BEEN HIGH-BASED... OCCURRING ABOVE THE CAP. THE LATEST LAPS
ANALYSIS CONTINUES TO INDICATE QUITE A BIT OF CIN OVER THE AREA
SO IT MAY STILL TAKE A FEW HOURS FOR THE CAP TO WEAKEN ENOUGH TO
ALLOW STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER. THROUGH THIS
EVENING... WILL GO WITH HIGHEST POPS NEAR CURRENT HIGH-BASED
CONVECTION AND ALSO IN VICINITY OF THE BOUNDARY ACROSS CENTRAL AND
SOUTHEAST OKLAHOMA. MEANWHILE... A SHORT WAVE MOVING THROUGH NEW
MEXICO IS AIDING INCREASING SHOWER AND T-STORM DEVELOPMENT OVER
WESTERN TEXAS. SOME OF THIS ACTIVITY COULD WORK ITS WAY INTO AT
LEAST THE WESTERN PART OF THE CWA THIS EVENING AND OVERNIGHT
ESPECIALLY IF CAN GROW UPSCALE INTO AN MCS OR TWO. ADDITIONAL
DEVELOPMENT COULD ALSO OCCUR LATE TONIGHT OVER NORTHERN OKLAHOMA
AS WARM ADVECTION INCREASES IN RESPONSE TO A STRENGTHENING LOW
LEVEL JET.

A CHANCE FOR STORMS WILL CONTINUE INTO MONDAY AS WEAK WAVES
CONTINUE TO MOVE THROUGH THE SWLY FLOW ALOFT. HOWEVER... WARMING
MID LEVEL TEMPERATURES AND THE LIKELY NORTHWARD SHIFT OF POTENTIAL
SURFACE BOUNDARIES... WILL LIKELY FAVOR NORTHERN OKLAHOMA FOR THE
BEST CHANCE OF STORMS. STORMS CHANCES SHOULD DROP OFF MOST AREAS
BY TUESDAY AS THE CAP AND UPPER RIDGE CONTINUE TO STRENGTHEN.

IN THE LONGER TERM... THE GFS HAS BEEN COMING INTO A LITTLE BETTER
AGREEMENT WITH ECMWF FOR LATER IN THE WEEK... ALTHOUGH IT STILL SLOWS
THE EASTERN US TROUGH WHILE ALSO SHOWING MORE AMPLIFICATION THAN
THE ECMWF BY SUNDAY. THE RESULT IS FOR THE GFS TO KEEP THE UPPER
RIDGE AXIS TO THE WEST OF THE AREA WHILE THE ECMWF SETTLES IT IN
OVER THE CENTRAL AND SOUTHERN PLAINS. WE WILL CONTINUE WITH LOW
POPS FOR FRIDAY AS THE ECMWF INDICATES A MODERATELY STRONG SHORT
WAVE MOVING INTO THE MIDWEST WITH THE SOUTHERN PART OF THE WAVE
TRAILING ACROSS NORTHERN OKLAHOMA. THIS SYSTEM WILL ALSO PUSH A
COLD FRONT INTO OKLAHOMA. WE WILL CONTINUE TO LEAN WITH THE ECMWF
WITH BUILDING MORE RIDGING INTO THE AREA NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  94  72  97 /  30  20  10  10
HOBART OK         69  98  72 100 /  30  20  10  10
WICHITA FALLS TX  71  98  75 100 /  20  10  10   0
GAGE OK           63  94  66  97 /  40  20  10   0
PONCA CITY OK     68  92  72  94 /  60  30  30  20
DURANT OK         74  95  74  95 /  20  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/32
Hazardous weather outlook, Jun 14, 11:43 AM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1143 AM CDT SUN JUN 14 2009

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1143 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF NORTHERN... WESTERN... CENTRAL...
AND SOUTHERN OKLAHOMA... AS WELL AS ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH 1 AM.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM HAIL TO THE
SIZE OF GOLFBALLS.

DAMAGING WIND GUSTS TO 70 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON THROUGH EARLY MONDAY MORNING.

DISCUSSION...
A STATIONARY FRONT AND OUTFLOW BOUNDARIES COULD AGAIN PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS
OVERNIGHT AND THIS MORNING HAVE CREATED SEVERAL OUTFLOW BOUNDARIES
THAT WILL LAY ACROSS THE AREA THIS AFTERNOON. THE STATIONARY FRONT
MAY ALSO BECOME BETTER DEFINED THIS AFTERNOON. A CAP OR WARMER AIR
ALOFT WILL LIKELY SUPPRESS SURFACE-BASED THUNDERSTORM DEVELOPMENT
THROUGH MUCH OF THE AFTERNOON. HOWEVER... ENOUGH LIFT ASSOCIATED
WITH THE BOUNDARIES AND SURFACE HEATING MAY BECOME SUFFICIENT TO
OVERCOME THE CAP. MEANWHILE... A SHORTWAVE WILL APPROACH FROM THE
SOUTHWEST U.S. TODAY EVENTUALLY MOVING INTO THE PLAINS. THIS
DISTURBANCE MAY ALSO PROVIDE ADDITIONAL LIFT TO THE REGION. EVEN
THOUGH THE AMOUNT OF INSTABILITY AVAILABLE TODAY MAY NOT BE AS GREAT
AS THE PAST COUPLE OF DAYS... MODERATE TO STRONG INSTABILITY IS
STILL EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON. DEEP LAYER
SHEAR SUFFICIENT FOR SUPERCELLS IS ALSO EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND EVENING. LARGE HAIL AND STRONG WINDS WILL BE THE
MAIN CONCERN THIS AFTERNOON AND EVENING.

OTHER STORMS COULD DEVELOP ON THE HIGHER TERRAIN TO THE WEST. THESE
STORMS MAY DEVELOP INTO ONE OR MORE COMPLEXES THAT MOVE ACROSS
PORTIONS OF THE AREA TONIGHT. SOME OF THESE STORMS MAY BE SEVERE...
WITH DAMAGING WIND GUSTS BECOMING THE MAIN CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
CONTINUED MODERATE SOUTHWEST FLOW ALOFT WITH EMBEDDED UPPER LEVEL
DISTURBANCES...AS WELL AS THE LINGERING FRONTAL BOUNDARY...WILL
MAINTAIN A CHANCE OF THUNDERSTORMS MOSTLY OVER NORTHERN OKLAHOMA ON
MONDAY. BY TUESDAY...HIGH PRESSURE BUILDING NORTHWARD FROM TEXAS
WILL STRENGTHEN THE WARM AIR CAP...DISCOURAGING THUNDERSTORM
DEVELOPMENT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE LATE IN THE
WEEK AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY MORNING.

MAXWELL

In the hours before

Special weather statement, Jun 14, 6:11 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
611 PM CDT SUN JUN 14 2009

TXZ083-084-142330-
HARDEMAN TX-FOARD TX-
611 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF SWEARINGEN AT
610 PM CDT...MOVING EAST AT 25 MPH. THE LEADING EDGE OF LARGE HAIL
WILL LIKELY AFFECT FAR WESTERN PORTIONS OF FOARD AND HARDEMAN
COUNTIES BY AROUND 630 PM.

PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 14, 6:32 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT SUN JUN 14 2009

TXZ083-084-150015-
HARDEMAN TX-FOARD TX-
632 PM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND HARDEMAN COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF SWEARINGEN AT
630 PM CDT...MOVING EAST AT 20 MPH. THE LEADING EDGE OF A SEVERE
THUNDERSTORM HAS BEGUN TO MOVE INTO WESTERN PORTIONS OF FOARD AND
HARDEMAN COUNTIES. SMALL HAIL MAY AFFECT THIS AREA BY AROUND 645 PM.
HOWEVER... THE STRONGER PORTION OF THE STORM AND THE LEADING EDGE OF
THE LARGER HAIL MAY AFFECT FAR WESTERN PORTIONS OF THESE COUNTIES BY
AROUND 700 PM.

PEOPLE IN FOARD AND HARDEMAN COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:56 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson50 min
Jun 14, 8:40 PM CDTSevere Thunderstorm WarningOUNTillman36 min
Jun 14, 9:42 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Jun 14, 10:27 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Tillman48 min
Jun 14, 11:00 PM CDTSevere Thunderstorm WarningOUNJackson60 min
Jun 14, 11:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa41 min
Jun 15, 12:07 AM CDTSevere Thunderstorm WarningOUNJackson38 min
Jun 15, 12:33 AM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Cleveland, Custer and 13 more3 hr
Jun 15, 2:30 AM CDTSevere Thunderstorm WarningOUNComanche30 min
Jun 15, 6:23 AM CDTSevere Thunderstorm WarningOUNOklahoma18 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.